West Virginia, 2001

Flash Flooding and Hail in West Virginia, May 22, 2001

May 22, 2001 · NWS RNK · 8 events in 4 counties and zones

Thunderstorms during the afternoon of the 22nd produced hail up to nickel size, damaging winds, and flash flooding.Thunderstorm winds downed trees in Talcot, Waitville,and Peterstown, and trees and power lines in AldersonHeavy thunderstorm rains caused flooding on Route 20 in Athens, washed out…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 22nd produced hail up to nickel size, damaging winds, and flash flooding.Thunderstorm winds downed trees in Talcot, Waitville,and Peterstown, and trees and power lines in AldersonHeavy thunderstorm rains caused flooding on Route 20 in Athens, washed out County Route 20, one mile northeast of Forest Hill, flooded several streams across Monroe County,

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 12:30 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 22, 12:30 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
130 PM EDT TUE MAY 22 2001

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH NUMBER 274.

.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ007-009>020-022>024.
WV...FLASH FLOOD WATCH FOR TODAY FOR ZONES WV042>045.

AMS/KK

In the hours before

Special weather statement, May 22, 11:45 AM EST, 2 hours 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT TUE MAY 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND
VIRGINIA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE.

A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER
STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED
GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS
AND SMALL STREAMS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND
STATEMENTS.

AMS
Local storm report, May 22, 1:24 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
224 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    RICHLANDS                 VA   WIND DAMAGE
05/22/01   TAZEWELL                       LARGE TREES IN WESTERN
                                          PART OF COUNTY.REPORTED BY
                                          LAW ENFORCEMENT

TW
Special weather statement, May 22, 1:25 PM EST, 23 minutes before
WVZ042-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT TUE MAY 22 2001

A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS MERCER COUNTY
FROM 230 PM TO 330 PM. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE
STRONGEST STORMS...POSSIBLY DOWNING SMALL TREE LIMBS. RAINFALL FROM
THE STORMS COULD REACH ONE INCH IN 45 MINUTES...WITH PONDING OF
WATER ON ROADS AND LOW AREAS.

NOGUEIRA

The radar

The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Hail, Mercer

When
May 22, 1:48 PM EST
Where
Mercer County, Athens
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.417, -81.017

Thunderstorm Wind, Summers

When
May 22, 2:10 PM EST
Where
Summers County, Talcott
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -80.750

Thunderstorm Wind, Greenbrier

When
May 22, 2:15 PM EST to 2:25 PM EST
Where
Greenbrier County, Alderson
Reported by
TRAINED SPOTTER
Coordinates
37.733, -80.650

Thunderstorm Wind, Monroe

When
May 22, 2:30 PM EST
Where
Monroe County, Waiteville
Reported by
DEPT OF HIGHWAYS
Coordinates
37.483, -80.433

Thunderstorm Wind, Monroe

When
May 22, 2:30 PM EST
Where
Monroe County, Peterstown
Reported by
DEPT OF HIGHWAYS
Coordinates
37.400, -80.817

Flash Flood, Mercer

When
May 22, 3:00 PM EST to 4:30 PM EST
Where
Mercer County, Athens
Reported by
EMERGENCY MANAGER
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Flash Flood, Summers

When
May 22, 3:25 PM EST
Where
Summers County, 1 mi NE of Forest Hill
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

Flash Flood, Monroe

When
May 22, 3:30 PM EST to 4:45 PM EST
Where
Monroe County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243485, 5243486, 5243489, 5243490, 5243578, 5243484, 5243487, 5243488.